Alert archive / Virginia / Flash Flood Warnings in 2009

Flash Flood Warning 29, NWS Blacksburg, VA

May 29, 2009Mercer County, West Virginia; Bland County, Giles County, Tazewell County, Virginia

NWS Blacksburg, VA issued this flash flood warning at May 29, 2009, 2:14 AM EDT for Mercer County, West Virginia; Bland County, Giles County, Tazewell County, Virginia. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2009, 2:14 AM EDT (06:14 UTC)
Expired
May 29, 2009, 6:15 AM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Bland County, VA, Giles County, VA, Tazewell County, VA, Mercer County, WV

The radar

The Roanoke radar (KFCX), 100 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 3:45 AM EDTFLASH FLOOD5 S Pearisburg, VAMUDSLIDE ON ARCHEATON RD IN STAFFORDSVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 91 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 6.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2009-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2009-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 290614
FFWRNK
VAC021-071-185-WVC055-291015-
/O.NEW.KRNK.FF.W.0029.090529T0614Z-090529T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
214 AM EDT FRI MAY 29 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BLAND COUNTY IN SOUTHWEST VIRGINIA
  TAZEWELL COUNTY IN SOUTHWEST VIRGINIA
  SOUTHERN GILES COUNTY IN SOUTHWEST VIRGINIA
  MERCER COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 615 AM EDT.

* AT 212 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAMP CREEK
  STATE PARK...PINNACLE ROCK STATE PARK...WILLOWTON...WENONAH...
  SPANISHBURG...SANDLICK...PRINCETON...OAKVALE...MATOAKA...KEGLEY...
  FLAT TOP...COALDALE...CERES...CAMP CREEK...BRAMWELL...BLUEFIELD...
  MONTCALM...MERCER COUNTY AIRPORT...WHITE GATE...THESSALIA...POPLAR
  HILL...PEARISBURG...NARROWS...EGGLESTON...CHAPEL...BANE...TIPTOP...
  TAZEWELL...POCAHONTAS...GRATTON...BOISSEVAIN...BANDY...AMONATE...
  SUITER...ROCKY GAP...MECHANICSBURG...KIMBERLING...HICKSVILLE...
  CLEAR FORK AND BASTIAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAIN
COULD ALSO CAUSE ROCK AND MUDSLIDES.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3725 8173 3721 8167 3721 8154 3726 8149
      3728 8142 3741 8132 3742 8129 3749 8127
      3760 8112 3754 8105 3741 8107 3728 8056
      3713 8096 3700 8147 3702 8149 3698 8159
      3702 8180

$$

JH
1 follow-up statement
000 
WGUS71 KRNK 291007
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
607 AM EDT FRI MAY 29 2009

VAC021-071-185-WVC055-291015-
/O.EXP.KRNK.FF.W.0029.000000T0000Z-090529T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAND VA-TAZEWELL VA-GILES VA-MERCER WV-
607 AM EDT FRI MAY 29 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 AM EDT FOR 
MERCER...SOUTHERN GILES...TAZEWELL...AND BLAND COUNTIES...

HEAVY RAINFALL HAD TAPERED OFF ACROSS MUCH OF THE WARNED AREA 
OVERNIGHT AND THERE HAVE BEEN NO REPORTS OF FLOODING OR MUDSLIDES. 
THUS THE WARNING WILL BE ALLOWED TO EXPIRE.


LAT...LON 3725 8173 3721 8167 3721 8154 3726 8149
      3728 8142 3741 8132 3742 8129 3749 8127
      3760 8112 3754 8105 3741 8107 3728 8056
      3713 8096 3700 8147 3702 8149 3698 8159
      3702 8180

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 29, 1:09 AM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 29, 1:09 AM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
109 AM EDT FRI MAY 29 2009

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST THIS TONIGHT AND THEN PASS
OFFSHORE ON FRIDAY. LINGERING TROPICAL MOISTURE AHEAD OF THE FRONT
WILL RESULT IN ADDITIONAL SHOWERS AND THUNDERSTORMS ESPECIALLY
INTO TONIGHT. DRIER WEATHER SHOULD FINALLY MAKE A RETURN BEHIND
THE FRONT OVER THE WEEKEND AS HIGH PRESSURE BUILDS IN FROM THE
WEST.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
STILL A CLUSTER OF STRONG CONVECTION MOVING INTO THE MTNS OF SW
VA...BUT EAST OF THE SEVERE TSTM WATCH WHICH WAS IN EFFECT. SO
DECIDED TO ALLOW THE WATCH TO EXPIRE. FLASH FLOOD WATCH NEEDS TO
REMAIN IN EFFECT UNTIL MIDNIGHT. 00Z RNK SOUNDING SHOWED 1400 J/KG
CAPE REMAINING ABOVE A STABILIZED BOUNDARY LAYER. THINK CONVECTION
IN THE MTNS WILL CONTINUE FOR A FEW MORE HOURS WITH A POTENTIAL
FOR HEAVY RAIN.

PREVIOUS DISCUSSION...
SHORT WAVE WILL PUNCH HEAVIER SHRA EAST THIS EVENING WITH SOME
DRYING IN BETWEEN THE DEPARTING LEE TROF CONVECTION AND THE COLD
FRONT NEARING THE WESTERN SLOPES BY MORNING. LINGERING INSTABILITY
SUPPORTS KEEPING TSRA MENTION MAINLY EAST EARLY ON THEN HIGHER
CHANCE SHRA SE AND NW AFTER MIDNIGHT AS A MORE PRONOUNCED WESTERLY
FLOW TAKES SHAPE. UNIDIRECTIONAL CHARACTER COULD LEAD TO SOME
MULTICELLULAR BANDS AND BOW ECHOS ACROSS THE WEST EARLY THIS
EVENING. HOWEVER MORE WESTERLY FLOW WILL LIKELY CAUSE A JUMP TO
THE PIEDMONT LEE TROF LATER ON AS PWATS FINALLY DROP WEST. THIS
CONVECTION WILL ALSO BE ENTERING THE AREA AROUND THE TIME OF
HEATING LOSE. WITH THE GROUND BEING SATURATED AND STORMS HAVING
THE POTENTIAL TO PRODUCE TORRENTIAL DOWNPOURS...WILL CONTINUE WITH
FLASH FLOOD WATCH FOR LOCALIZE FLOODING THROUGH MIDNIGHT.

MUGGY CONDITIONS WILL CONTINUE OVERNIGHT DESPITE SOME COOLER DEW
POINTS IN WAKE OF PASSING CONVECTION. SOME CLEARING ALSO EXPECTED AS
CONVECTION MOVES EAST TO MENTION PATCHY FOG. THIS FOG MAY BE DENSE
IN MOUNTAIN VALLEYS.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SUNDAY/...
A COLD FRONT WILL SWEEP THROUGH THE AREA FRIDAY...AND WILL BE
PRECEDED BY A LEE TROUGH ACROSS THE PIEDMONT.  WHAT THIS WILL EQUATE
TO WILL BE MORNING SHOWERS IN THE WEST WITH THE APPROACH OF THE
FRONT...AND A THEN TAG TEAM OF THE LEE TROUGH...THE FRONT...AND PEAK
DAYTIME HEATING IN THE FAR SOUTHEAST PART OF THE AREA IN THE LATE
AFTERNOON. WILL HAVE POPS THAT REFLECT A SLIGHT CHANCE/CHANCE IN THE
WEST FRIDAY MORNING...A THEN MID TO HIGH CHANCE POPS IN THE FAR
SOUTHEAST IN THE AFTERNOON WITH A DISTINCT GAP IN THE PRECIP CLOSER
TO THE CREST OF THE BLUE RIDGE AT THAT TIME...WITH THE POTENTIAL FOR
SOME ISOLATED UPSLOPE SHOWERS IN THE FAR WEST.

FRIDAY EVENING...SOME LINGERING SHOWERS WILL EXIST IN THE FAR
SOUTHEAST EARLY...BUT BESIDES THAT...WILL HAVE PRECIPITATION FREE
CONDITIONS ELSEWHERE.

THROUGH THE WEEKEND...GUIDANCE VARIES ON THE DEGREE OF WHICH
ADDITIONAL PRECIPITATION WILL IMPACT OUR AREA. AS WE STAY IN
NORTHWEST FLOW ON THE WEST SIDE OF THE TROUGH AXIS...WEAK
DISTURBANCES AND RELATIVELY COLDER AIR ALOFT...POSES THE POTENTIAL
FOR STEEP LAPSE RATE ASSOCIATED SHOWERS DURING THE PEAK HEATING OF
THE AFTERNOON. FOR THE FORECAST...HAVE LIMITED WEEKEND SHOWERS AND
STORMS TO MAINLY THE SE WEST VIRGINIA MOUNTAINS ON SATURDAY
AFTERNOON...AND THE NORTHERN MOUNTAINS OF NORTH CAROLINA ON SUNDAY.
AFTER COOLING OFF SLIGHTLY ON SATURDAY AS COMPARED TO FRIDAY...WE
WILL EXPERIENCE A BIT OF A WARM UP ON SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
DURING THIS PERIOD WE WILL TRANSITION FROM THIS WEEKENDS EXITING
TROUGH TO BUILDING HEIGHTS ACROSS THE REGION AND AN INCREASING
SOUTHWESTERLY MOIST FLOW. WE SHOULD SEE A TREND OF MODERATING
TEMPERATURES...AND INCREASING CHANCES OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. MONDAY AFTERNOON WILL BE THE LEAST LIKELY
WITH CHANCES CONFINED TO THE NORTHERN MOUNTAINS OF NORTH CAROLINA.
THIS COVERAGE WILL INCREASE NORTH AND EAST DURING THE DAY TUESDAY.
BOTH DAYS HIGHS IN THE UPPER 70S TO NEAR 80 IN THE MOUNTAINS LOOK
PROMISING WITH MID TO UPPER 80S EAST OF THE BLUE RIDGE.

WEDNESDAY INTO THURSDAY...A BACKDOOR COLD FRONT WILL MOVE INTO THE
AREA AND STALL OVERHEAD THROUGH THURSDAY. WILL HAVE DAYTIME AND
NIGHTTIME SLIGHT CHANCE TO CHANCE POPS OVER THE REGION DUE TO THIS
FEATURE AND COOLER TEMPERATURES. HIGHS AROUND 70 TO LOWER 70S IN THE
MOUNTAINS AND UPPER 70S TO NEAR 80 EAST OF THE BLUE RIDGE ARE
EXPECTED. PRECIPITATION COVERAGE MAY END UP BEING GREATER THAN THE
CHANCE POPS THAT WILL BE IN THE FORECAST. THIS PATTERN WOULD BE
FAVORABLE FOR THUNDERSTORM COMPLEXES IN THE MID WEST...OR AT LEAST
THEIR DECAYING REMNANTS... TO RIDE ALONG THE FRONT AND INTO OUR
AREA...POTENTIALLY REQUIRING MUCH HIGHER POPS IN AT LEAST WESTERN
PORTIONS OF THE AREA.

&&

.AVIATION /05Z FRIDAY THROUGH TUESDAY/...
NEXT SLUG OF CONVECTION NOW APPROACHING THE WESTERN TAF SITES
SHOULD GRADUALLY WEAKEN AS IT MOVES INTO MORE STABLE AIR. HOWEVER
APPEARS SHOULD STAY TOGETHER LONG ENOUGH TO BRING ANOTHER PERIOD
OF MVFR/IFR TO KBLF AND PERHAPS KLWB. SOME OF THIS MAY SPILL INTO
KROA IN THE NEXT COUPLE OF HOURS...WITH CONTINUED ISOLATED
COVERAGE ELSW OVER THE EASTERN LOCATIONS. THUS WILL INCLUDE TSRA
AT KBLF FOR A WHILE LONGER AND USE VCSH OR BRIEF TEMPO GROUPS
ELSW. EXPECT MOST OF THIS COVERAGE TO FINALLY FADE AFTER 08Z SO
WONT INCLUDE RESTRICTIONS DUE TO SHRA TOWARD DAYBREAK.

OTHERWISE...PRIMARY IMPACT TO TERMINAL FORECASTS OVERNIGHT WILL
COME FROM GRADUAL LOWERING OF CEILINGS AND VISIBILITY INTO THE
MVFR RANGE...AND QUITE LIKELY INTO THE IFR OR EVEN LIFR RANGE
BY/TOWARD DAYBREAK FRIDAY DUE TO ESTABLISHMENT OF DEEP INVERSION
LAYER WITH LITTLE OR NO SURFACE MIXING THAT WILL TRAP MOISTURE
FROM RECENT RAINS.

SHOULD SEE GRADUAL IMPROVEMENT BACK TO VFR RANGE AT ALL TERMINAL
FORECAST SITES BY MID TO LATE FRIDAY MORNING AS INSOLATION HELPS
TO MIX OUT EARLY MORNING INVERSION...AND AS SLIGHTLY DRIER AIR
BEGINS TO ADVECT IN FROM THE WEST.

LOCALIZED CONVERGENCE IN VICINITY OF WEAK COOL FRONT AND
UPSLOPING MAY BE SUFFICIENT TO GENERATE A FEW SHOWERS WEST OF THE
BLUE RIDGE DURING THE MORNING...BUT INFLUENCE OF DOWNSLOPING WILL
PROBABLY MINIMIZE THREAT OF ANY ORGANIZED REDEVELOPMENT OF SHOWERS
OR THUNDERSTORMS TO POINTS MAINLY EAST OF A LINE EXTENDING FROM
KLYH THROUGH KDAN...MAINLY DURING THE AFTERNOON HOURS.

SURFACE HIGH PRESSURE IS EXPECTED TO BUILD SOUTHEAST INTO THE MID
ATLANTIC REGION FOLLOWING PASSAGE OF THE COOL FRONT LATER FRIDAY
AFTERNOON INTO EARLY NEXT WEEK...ALLOWING FOR A RETURN TO
UNIVERSAL VFR CONDITIONS OUTSIDE OF ISOLATED MAINLY AFTERNOON
SHOWERS OR THUNDERSTORMS EACH DAY.

&&

.HYDROLOGY...
1 HR FFG REMAINS VERY LOW WEST OF THE BLUE RIDGE WITH VALUES OF 0.75
AND 1.25 IN/HR BUT A BIT HIGHER IN THE EAST. WITH LINGERING CONVECTION
OVERNIGHT POTENTIAL AGAIN EXISTS FOR MORE ISOLATED FLASH FLOODING
INCLUDING MUDSLIDES. THUS HAVE CONTINUED FLASH FLOOD WATCH FOR
MUCH OF THE AREA WEST OF THE BLUE RIDGE FOR ISOLATED FLASH
FLOODING INTO EARLY THIS MORNING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 6 AM EDT EARLY THIS MORNING FOR VAZ007-
     009>020-032.
NC...FLASH FLOOD WATCH UNTIL 6 AM EDT EARLY THIS MORNING FOR
     NCZ001>003-018>020.
WV...FLASH FLOOD WATCH UNTIL 6 AM EDT EARLY THIS MORNING FOR
     WVZ042>045.

&&

SYNOPSIS...RCS
NEAR TERM...JJ/RCS
SHORT TERM...DS
LONG TERM...DS
AVIATION...JH/RCS/WERT
HYDROLOGY...
Hazardous weather outlook, May 29, 12:46 AM EDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1246 AM EDT FRI MAY 29 2009

NCZ001>003-018>020-VAZ011>020-032-WVZ044-300500-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-PATRICK-
MONROE-
1246 AM EDT FRI MAY 29 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ022>024-033>035-043>047-058-059-300500-
STOKES-ROCKINGHAM-CASWELL-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
1246 AM EDT FRI MAY 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009-010-WVZ042-043-045-300500-
TAZEWELL-SMYTH-BLAND-MERCER-SUMMERS-GREENBRIER-
1246 AM EDT FRI MAY 29 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 28, 10:55 PM EDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1055 PM EDT THU MAY 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     FLASH FLOOD      RICH CREEK              37.38N 80.83W
05/28/2009                   GILES              VA   LAW ENFORCEMENT

            MUDSLIDE CLOSED ROUTE 219...FEDERAL STREET...IN RICH
            CREEK.

&&

JJACKSON
Local storm report, May 28, 11:08 PM EDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1108 PM EDT THU MAY 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      RADFORD                 37.13N 80.57W
05/28/2009                   CITY OF RADFORD    VA   LAW ENFORCEMENT

            2ND STREET CLOSED

&&

TW
Local storm report, May 28, 11:43 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1143 PM EDT THU MAY 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     FLASH FLOOD      CERES                   37.02N 81.35W
05/28/2009                   BLAND              VA   DEPT OF HIGHWAYS

            ROCKSLIDE ON HWY 42

&&

TW
Local storm report, May 28, 11:47 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1147 PM EDT THU MAY 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     FLASH FLOOD      4 NW RADFORD            37.17N 80.61W
05/28/2009                   PULASKI            VA   LAW ENFORCEMENT

            ROUTE 627...HIGHLAND ROAD CLOSED NEAR BELSPRING ROAD DUE
            TO FLOODING FROM A SMALL CREEK.

&&

JJACKSON
Local storm report, May 28, 11:49 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1149 PM EDT THU MAY 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND DMG     4 NW RADFORD            37.17N 80.61W
05/28/2009                   PULASKI            VA   LAW ENFORCEMENT

            TREE DOWN ON HIGHLAND ROAD NEAR BELSPRING ROAD.

&&

JJACKSON
Local storm report, May 28, 11:56 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1156 PM EDT THU MAY 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     FLASH FLOOD      WHITE GATE              37.20N 80.85W
05/28/2009                   GILES              VA   DEPT OF HIGHWAYS

            ROCKSLIDE ON HWY 42

&&

TW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:26 PM EDTFlash Flood WarningRNKMercer6 hr
May 28, 9:25 PM EDTSpecial Weather StatementRNKMonroe50 min
May 28, 9:41 PM EDTSevere Thunderstorm WarningRNKMonroe64 min
May 28, 8:25 PM EDTSpecial Weather StatementRNKCampbell50 min
May 28, 9:51 PM EDTFlash Flood WarningRNKGiles84 min
May 28, 10:08 PM EDTSpecial Weather StatementRNKMontgomery, City of Radford37 min
May 28, 10:26 PM EDTFlash Flood WarningRNKMontgomery, Pulaski, City of Radford4 hr
May 28, 10:43 PM EDTSpecial Weather StatementRNKBotetourt, City of Roanoke, City of Salem47 min
May 28, 10:45 PM EDTFlash Flood WarningRNKBotetourt, Craig, Roanoke, City of Roanoke, City of Salem2 hr
May 28, 10:49 PM EDTSevere Thunderstorm WarningRNKFloyd, Montgomery, Roanoke41 min
May 29, 12:33 AM EDTAreal Flood AdvisoryRNKPulaski4 hr
May 29, 1:47 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania88 min
May 29, 2:28 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania, City of Martinsville62 min
May 29, 2:45 PM EDTSpecial Weather StatementRNKCraig, Roanoke60 min
May 29, 2:50 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick55 min
May 29, 3:05 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Patrick55 min
May 29, 3:13 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax77 min
May 29, 3:28 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville62 min
May 29, 4:24 PM EDTSevere Thunderstorm WarningRNKHalifax81 min
May 29, 4:27 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Pittsylvania78 min
May 29, 5:43 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax, Pittsylvania62 min
May 29, 6:09 PM EDTSpecial Weather StatementRNKCity of Danville66 min

Nearby

Flash Flood Warnings in Virginia, 2009Flash Flood Warnings in West Virginia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.